Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 236, NWS Topeka, KS

October 4, 1998Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 1998, 8:39 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 8:39 PM CDT (01:39 UTC)
Expired
Oct 4, 1998, 9:10 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Franklin County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 050139 RRA
SVRTOP
KSC045-059-050210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 910 PM CDT

* AT 840PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF OTTAWA...MOVING NORTHEAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED...
  CENTROPOLIS
  GLOBE
  WORDEN



A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR^ LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 4, 4:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN OCT 4 1998

NOT MUCH DISC TIME WITH ONGOING SVR WX...

WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN
OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE
PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG
THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT
DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET.
BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF
THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR.

MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL
CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA.
BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM
STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH
AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY.

.TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND
ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.

In the hours before

Special weather statement, Oct 4, 3:27 PM CDT, 5 hours 12 minutes before
SPECIAL/PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE
330PM CDT SUN OCT 4 1998

              ...STORM SAFETY INFORMATION....

SEVERE WEATHER WATCHES HAVE BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE FOR A PART OF KANSAS.  IN THE INTEREST OF PUBLIC SAFETY,
THE FOLLOWING SAFETY INFORMATION IS PROVIDED.

A QUICK REMINDER...THE TERM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER IN THE WATCH AREA. THERE IS NO CAUSE FOR
IMMEDIATE CONCERN.  YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS, BUT
BE ON THE LOOKOUT AND KEEP UP-TO-DATE ON WEATHER DEVELOPMENTS.

HOWEVER, A / WARNING / MEANS A SEVERE THUNDERSTORM OR TORNADO HAS
BEEN OBSERVED OR IS INDICATED BY DOPPLER WEATHER RADAR.  PEOPLE
NEAR THE STORM SHOULD TAKE IMMEDIATE SAFETY PRECAUTIONS.

...SEVERE THUNDERSTORMS...PRODUCE STRONG DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN...DEADLY LIGHTNING AND POSSIBLY TORNADOES.

...LIGHTNING IS AN UNDERRATED KILLER SO....
          GET INDOORS AND AWAY FROM WINDOWS
          STAY AWAY TREES OR TOWERS
          AVOID LAKES AND BOATS

HEAVY RAINS MAY PRODUCE FLASH FLOODING QUICKLY...AVOID LOW LYING
AND POOR DRAINAGE AREAS. BE CAUTIOUS WHEN DRIVING AT NIGHT AS
ROADS COULD BE WASHED OUT. AVOID LOW WATER CROSSINGS

...TORNADOES ARE NATURES MOST VIOLENT STORMS. BEST SHELTERS ARE..
         IN A BASEMENT OR UNDERGROUND STORM SHELTER
         ON THE LOWEST FLOOR IN THE MIDDLE OF THE BUILDING
         AN INTERIOR HALLWAY OR DESIGNATED SHELTER AREA

         AVOID WINDOWS, MOBILE HOMES, GYMNASIUMS AND AUDITORIUMS
         ABANDON VEHICLES AND GET INTO A DITCH OR CULVERT.

DAMAGING DOWNBURST WINDS MAY EXCEED 100 MPH...SO...
         GET INDOORS OR INTO A BASEMENT
         STAY AWAY FROM WINDOWS
STAY INFORMED OF THE WEATHER SITUATION...KNOW YOUR COUNTY...AND
NEARBY CITIES AND COUNTIES. LISTEN TO WEATHER RADIO OR LOCAL MEDIA.

END
Special weather statement, Oct 4, 6:57 PM CDT, 1 hour 42 minutes before
KSZ008-009-020-021-034-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN OCT 4 1998

...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD
   AND OTTAWA COUNTIES...
...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED
   FOR REPUBLIC AND WASHINGTON COUNTIES...

THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL
KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS
DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM
WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 6:57 PM CDT, 1 hour 42 minutes before
KSZ008-009-020-021-034-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN OCT 4 1998

...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD
   AND OTTAWA COUNTIES...
...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED
   FOR REPUBLIC AND WASHINGTON COUNTIES...

THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL
KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS
DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM
WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 8:14 PM CDT, 25 minutes before
KSZ010>012-022>024-035-036-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT SUN OCT 4 1998

SEVERE THUNDERSTORM WATCH 861 HAS BEEN CANCELLED.

THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHEAST KANSAS...
MARSHALL...NEMAHA...BROWN...POTTAWATOMIE AND JACKSON COUNTIES...

TORNADO WATCH 860 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN NORTHCENTRAL AND NORTHEAST KANSAS...RILEY...GEARY AND
DICKINSON.

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES
...THEREFORE THE WATCHES IN EFFECT EARLIER FOR THESE COUNTIES HAVE
BEEN CANCELLED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:49 PM CDTSevere Thunderstorm WarningTOPLyon, Osage46 min
Oct 4, 9:28 PM CDTFlash Flood WarningTOPDouglas, Jefferson2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.